Thyroid Hormone Withdrawal (THW) May Cause Acute Hypothyroidism1

img

Thyroid Hormone Withdrawal (THW) May Cause Acute Hypothyroidism1

THW may be used to raise TSH levels for certain diagnostic procedures and/or RAI ablation. In order to raise TSH levels sufficiently, thyroid hormone replacement medication typically needs to be discontinued for a period of 4-6 weeks. This may cause your patients to experience the signs and symptoms of acute hypothyroidism.2

The symptoms of acute hypothyroidism are sometimes debilitating and may include tiredness, weight gain, sleepiness, constipation, muscle aches, reduced concentration, emotional changes resembling depression, and others. Not all patients experience symptoms in the same degree of severity. Some patients may experience more severe symptoms than others.1

Stopping thyroid hormone medication for 4-6 weeks may cause your patients to have unwanted symptoms.1

Discuss Options with your patients that may help them avoid thyroid hormone withdrawal and some of the associated symptoms of acute hypothyroidism

How will you decide what to prescribe for your patient?

When determining how to prepare patients for RAI or Stim Tg testing (with or without WBS), consider:

  • Acute short-term hypothyroidism induced by THW may be a distressing time and may result in unwanted symptoms and impaired quality of life.
  • Delayed symptoms like fatigue, edema, and constipation are signs of acute hypothyroidism and it should not be assumed that these symptoms are caused by RAI treatment alone.3

There is an alternative to THW where patients can continue uninterrupted with their thyroid hormone medication when preparing for RAI therapy or diagnostic testing.